Alert archive / Tennessee / High Wind Warnings in 2020
High Wind Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this high wind warning at Dec 23, 2020, 3:40 AM EST for 8 counties in Tennessee. It took effect at Dec 23, 2020, 4:00 PM EST. It was in force for 18 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 23, 2020, 3:40 AM EST (08:40 UTC)
- In effect from
- Dec 23, 2020, 4:00 PM EST
- Expired
- Dec 24, 2020, 9:51 AM EST
- In force
- 18 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 5:45 PM EST | NON-TSTM WND GST 63 | 2 S Camp Creek, TN | FROM CAMP CREEK WIND TOWER AT CAMP CREEK ELEMENTARY SCHOOL. |
| Dec 24, 3:00 AM EST | NON-TSTM WND GST 63 | 9 S Maryville, TN | LOOK ROCK TOWER. |
| Dec 24, 3:00 AM EST | NON-TSTM WND GST 82 | 2 Nne Elkmont, TN | NPS COVE MOUNTAIN OBSERVATION. |
| Dec 24, 5:45 AM EST | NON-TSTM WND GST 72 | 3 S Camp Creek, TN | NOAA/ATDD OBSERVATION SITE AT CAMP CREEK, TENNESSEE REPORTED A PEAK GUSTS OF 72 MPH. |
| Dec 24, 6:18 AM EST | NON-TSTM WND GST 78 | 2 Nne Elkmont, TN | NPS COVE MOUNTAIN OBSERVATION REPORTED AT PEAK GUSTS OF 78 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2213 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386 WWUS74 KMRX 230840 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 340 AM EST Wed Dec 23 2020 TNZ018-041-043-045-047-072-074-087-232100- /O.UPG.KMRX.HW.A.0008.201223T2100Z-201224T1500Z/ /O.NEW.KMRX.HW.W.0009.201223T2100Z-201224T1700Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 340 AM EST Wed Dec 23 2020 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EST THURSDAY... * WHAT...South winds 25 to 40 mph with gusts up to 80 mph expected. The highest gusts will be late tonight and early Thursday morning. * WHERE...Mountains and Foothills of far east Tennessee. * WHEN...From 4 PM this afternoon to noon EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Isolated power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
5 follow-up statements
949 WWUS74 KMRX 231842 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 142 PM EST Wed Dec 23 2020 TNZ018-041-043-045-047-072-074-087-240400- /O.CON.KMRX.HW.W.0009.201223T2100Z-201224T1700Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 142 PM EST Wed Dec 23 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST THURSDAY... * WHAT...South winds 25 to 40 mph with gusts up to 80 mph expected. The highest gusts will be late tonight and early Thursday morning. * WHERE...Mountains and Foothills of far east Tennessee. * WHEN...From 4 PM this afternoon to noon EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Isolated power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
030 WWUS74 KMRX 240320 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 1020 PM EST Wed Dec 23 2020 TNZ018-041-043-045-047-072-074-087-241130- /O.CON.KMRX.HW.W.0009.000000T0000Z-201224T1700Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1020 PM EST Wed Dec 23 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST THURSDAY... * WHAT...South winds 25 to 40 mph with gusts up to 80 mph expected. The highest gusts will be late tonight and early Thursday morning. * WHERE...Mountains and Foothills of far east Tennessee. * WHEN...Tonight Through noon EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Isolated power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TD
295 WWUS74 KMRX 240437 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 1137 PM EST Wed Dec 23 2020 TNZ018-041-043-045-047-072-074-087-241300- /O.CON.KMRX.HW.W.0009.000000T0000Z-201224T1700Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1137 PM EST Wed Dec 23 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST THURSDAY... * WHAT...South winds 25 to 40 mph with gusts up to 80 mph expected. The highest gusts will be late tonight and early Thursday morning. * WHERE...Mountains and Foothills of far east Tennessee. * WHEN...Tonight Through noon EST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Isolated power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TNZ012-013-035-036-067-068-081>085-098>100-241200- /O.NEW.KMRX.WI.Y.0022.201224T0437Z-201224T1200Z/ Scott-Campbell-Morgan-Anderson-Roane-Loudon-Sequatchie-Bledsoe- Rhea-Meigs-McMinn-Marion-Hamilton-Bradley- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Pine Orchard, High Point, Petros, Oak Ridge, Clinton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Chattanooga, Cleveland, and Tasso 1137 PM EST Wed Dec 23 2020 /1037 PM CST Wed Dec 23 2020/ ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST /6 AM CST/ THURSDAY... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Portions of east Tennessee. * WHEN...Until 7 AM EST /6 AM CST/ Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ060-061-TNZ014>017-037>040-042-044-046-069>071-073-086-101-102- VAZ001-002-005-006-008-241300- /O.NEW.KMRX.WI.Y.0022.201224T0437Z-201224T1500Z/ Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Union-Grainger- Hamblen-Northwest Cocke-Northwest Greene-Washington- Northwest Carter-Knox-Jefferson-Northwest Blount-North Sevier- Northwest Monroe-West Polk-East Polk-Lee-Wise-Scott-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, Johnson City, Elizabethton, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Sweetwater, Madisonville, Bullet Creek, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 1137 PM EST Wed Dec 23 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...Until 10 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TD
239 WWUS74 KMRX 240816 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 316 AM EST Thu Dec 24 2020 TNZ018-041-043-045-047-072-074-087-241700- /O.CON.KMRX.HW.W.0009.000000T0000Z-201224T1700Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 316 AM EST Thu Dec 24 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...South winds 25 to 40 mph with gusts up to 80 mph expected. * WHERE...Mountains and Foothills of far east Tennessee. * WHEN...Until Noon EST Today. * IMPACTS...Damaging winds will blow down trees and power lines. Isolated power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TNZ012-013-035-036-067-068-081>085-098>100-241200- /O.CON.KMRX.WI.Y.0022.000000T0000Z-201224T1200Z/ Scott-Campbell-Morgan-Anderson-Roane-Loudon-Sequatchie-Bledsoe- Rhea-Meigs-McMinn-Marion-Hamilton-Bradley- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Pine Orchard, High Point, Petros, Oak Ridge, Clinton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Chattanooga, Cleveland, and Tasso 316 AM EST Thu Dec 24 2020 /216 AM CST Thu Dec 24 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST /6 AM CST/ THIS MORNING... * WHAT...South winds 15 to 30 mph with gusts up to 40 mph. * WHERE...Plateau and Western Section of the Tennessee Valley, generally along and west of Interstate 75. * WHEN...Until 7 AM EST /6 AM CST/ Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ060-061-TNZ014>017-037>040-042-044-046-069>071-073-086-101-102- VAZ001-002-005-006-008-241500- /O.CON.KMRX.WI.Y.0022.000000T0000Z-201224T1500Z/ Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Union-Grainger- Hamblen-Northwest Cocke-Northwest Greene-Washington- Northwest Carter-Knox-Jefferson-Northwest Blount-North Sevier- Northwest Monroe-West Polk-East Polk-Lee-Wise-Scott-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, Johnson City, Elizabethton, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Sweetwater, Madisonville, Bullet Creek, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 316 AM EST Thu Dec 24 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...South winds 15 to 30 mph with gusts up to 40 mph. * WHERE...Eastern sections of the Tennessee Valley, southwest Virginia and southwest North Carolina. * WHEN...Until 10 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
068 WWUS74 KMRX 241451 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 951 AM EST Thu Dec 24 2020 TNZ018-041-043-045-047-072-074-087-241600- /O.CAN.KMRX.HW.W.0009.000000T0000Z-201224T1700Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- 951 AM EST Thu Dec 24 2020 ...HIGH WIND WARNING IS CANCELLED... Winds have diminished below warning criteria, but it will remain breezy this afternoon as a cold front pushes across the area. $$ NCZ060-061-TNZ014>017-037>040-042-044-046-069>071-073-086-101-102- VAZ001-002-005-006-008-241600- /O.CAN.KMRX.WI.Y.0022.000000T0000Z-201224T1500Z/ Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Union-Grainger- Hamblen-Northwest Cocke-Northwest Greene-Washington- Northwest Carter-Knox-Jefferson-Northwest Blount-North Sevier- Northwest Monroe-West Polk-East Polk-Lee-Wise-Scott-Russell- 951 AM EST Thu Dec 24 2020 ...WIND ADVISORY IS CANCELLED... Winds have diminished below advisory criteria, but it will remain breezy this afternoon as a cold front pushes across the area. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Dec 23, 12:33 AM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Dec 23, 12:33 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1233 AM EST Wed Dec 23 2020
.UPDATE...
FOR 06Z AVIATION.
&&
.DISCUSSION...
Mostly clear skies this evening as high pressure ridge slowly
retreats to the northeast. Winds are light to calm with a light
southeast wind beginning over higher elevations in southwest
Virginia and the eastern Tennessee mountains. IR Satellite showing
some thin high clouds moving into the Tennessee Valley late this
evening but not expecting clouds to thicken until later Wednesday.
Temperatures are in the 30s at this hour and will likely fall
into the mid to upper 20s northeast to lower to mid 30s southwest
by early Wednesday. Current forecast looks good so no changes
except to hourly temperatures and dew points.
TD
&&
.AVIATION...
06Z TAF DISCUSSION.
VFR conditions and breezy 150-180 deg winds forecast to prevail
at all sites through the period, but ceilings will begin to
decrease to MVFR by the end of the period at CHA as a cold front
and precip approaches from the west. In addition, a strengthening
low- level jet will lead to strong 40 to 50 kt winds at 4-6k ft
which may result in some LLWS late in the period. However,
confidence in LLWS during this period is too low to include in the
TAF at this time.
JB
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 58 44 50 23 32 / 10 90 90 20 10
Knoxville McGhee Tyson Airport, TN 57 45 51 20 29 / 10 90 100 30 10
Oak Ridge, TN 57 44 49 19 29 / 10 90 100 30 10
Tri Cities Airport, TN 55 44 51 17 24 / 10 90 100 60 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Watch from this afternoon through Thursday morning for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&Hazardous weather outlook, Dec 22, 3:13 PM EST, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 313 PM EST Tue Dec 22 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-232015- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 313 PM EST Tue Dec 22 2020 /213 PM CST Tue Dec 22 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday ...Mountain Wave High Winds Possible from late Wednesday through mid-Morning Thursday... ...Isolated Runoff/Flooding Possible Thursday... ...Rain Changing to Snow Thursday Afternoon, Continuing through at least Christmas Morning... ...Dangerous Wind Chills across the Higher elevations late Thursday through Friday night... Strong storm system will produce windy conditions across the mountains and foothills of far east Tennessee from late Wednesday through mid-morning Thursday. Please refer to the high wind watch for more details. A period of moderate to locally heavy rain will move across the region late Wednesday night through Thursday. Isolated runoff problems and localized flooding are possible. Very cold air will begin to build into the area on Thursday, and linger through Friday. Rain will change to snow Thursday afternoon and snow showers lingering through at least Friday morning. Snow accumulations of 1 to 3 inches are possible across northeast Tennessee, southwest Virginia, and far east Tennessee Mountains. For the Plateau, parts of the central valley, and southwest North Carolina, snowfall of 1 inch is possible. The very cold airmass along with breezy west to northwest winds from late Thursday through Friday night will produce dangerous wind chills from 5 below zero to 5 above zero across the higher terrain. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Dec 22, 10:44 PM EST, 4 hours 56 minutes before
Special Weather Statement...UPDATED National Weather Service Morristown TN 1044 PM EST Tue Dec 22 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231200- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Pine Orchard, High Point, Petros, Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Hartford, Greeneville, Cedar Creek, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Happy Valley, Maryville, Alcoa, Cades Cove, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Elkmont, Gatlinburg, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville, Bullet Creek, Citico, Coker Creek, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Chattanooga, Cleveland, Tasso, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 1044 PM EST Tue Dec 22 2020 /944 PM CST Tue Dec 22 2020/ ...A Strong Storm System will Effect the Tennessee Valley and Southern Appalachians Thursday and Christmas Day... A strong storm system will approach the area Wednesday night and Thursday and exit the region Christmas Day. Moderate to heavy rain can be expected area-wide late Wednesday night into Thursday with windy conditions across the mountains and foothills of far east Tennessee. Very cold air will build into the area during the day Thursday and linger through Friday night. Rain will change to snow Thursday afternoon with a brief period of moderate to heavy snow possible, especially across southwest Virginia and northeast Tennessee. Snow showers will linger through at least Friday morning. Snow accumulations of 2 to 4 inches are possible across northeast Tennessee, southwest Virginia, and the far eastern Tennessee Mountains. The Cumberland Plateau, parts of the central valley, and southwest North Carolina could see up to about 1 inch of snow. Travel late Thursday and Thursday night may become hazardous with snow and ice covered roadways, especially across bridges and overpasses. The very cold airmass along with breezy west to northwest winds will produce dangerous wind chills from 5 below zero to 5 above zero across the higher elevations late Thursday through Friday night. Please listen to NOAA Weather Radio or your local media for the latest updates on this situation. TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 3:49 AM EST | Winter Storm Watch | MRX | Blount, Carter, Cocke, Greene, Hancock, Hawkins and 5 more | 10 hr |
| Dec 23, 2:14 PM EST | Winter Storm Warning | MRX | Blount, Carter, Cocke, Greene, Hancock, Hawkins and 6 more | 38 hr |
| Dec 23, 2:14 PM EST | Winter Weather Advisory | MRX | Anderson, Bledsoe, Blount, Campbell, Claiborne, Cocke and 12 more | 38 hr |
Nearby
High Wind Warnings in Tennessee, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.